Is Tylenol more of a headache than what it treats?

Related articles

In the past few years much attention has been paid to the toxicity of acetaminophen, (the generic name for Tylenol). And with good reason.

Although acetaminophen has long been portrayed as a safe alternative to nonsteroidal antiinflammatory drugs (NSAIDS), such as aspirin, ibuprofen and naproxen, this common knowledge has recently been challenged. Although acetaminophen is much easier on the stomach than NSAIDs, a dose only moderately higher than the maximum recommended daily maximum (changed by the FDA in 2009 from 4,000 mg to 3,000 mg) can result in irreversible liver damage. In fact, it is not uncommon for people who attempt suicide by taking an overdose of Vicodin or Percocet both mixtures of powerful narcotics and acetaminophen - to survive the narcotic only to later sucumb to liver failure from the acetaminophen.

In 2011, the FDA took additional action: They also asked manufacturers of Vicodin and Percocet to voluntarily reduce the amount of acetaminophen in each pill to no more than 325 mg. Prior to this, you could buy these narcotics with as much as 750 mg of acetaminophen. About 50 percent of the companies have so far complied with this request.

In 2013, they also approved Zohydro a time-release pill containing only hydrocodone (the narcotic found in Vicodin), although this approval was fraught with controversy, mainly because the FDA rejected the recommendation of its advisory panel (which voted 11-2 not approve the drug), and approved it anyway.

Now, the FDA is contacting doctors who, either through habit or lack of awareness of the trend to reduce acetaminophen intake, continue to write prescriptions for narcotic-acetaminophen combinations that still contain as much as 650 mg of acetaminophen.

This week s statement from the FDA s The Division of Drug Information states: There are no available data to show that taking more than 325 mg of acetaminophen per dosage unit provides additional benefit that outweighs the added risks for liver injury. Further, limiting the amount of acetaminophen per dosage unit will reduce the risk of severe liver injury from inadvertent acetaminophen overdose, which can lead to liver failure, liver transplant, and death.

ACSH s Dr. Josh Bloom is in complete agreement. He says, First of all, acetaminophen is a very weak analgesic, and while some believe that there is a synergistic effect of acetaminophen plus the narcotic, the narcotic is so much stronger that it is reasonable to question the benefit of the added acetaminophen vs. the risk. When you factor in the risk of serious liver damage, it makes sense for patients in moderate to severe pain to get more narcotic and less acetaminophen, especially since acetaminophen overdose in the US results in about 75,000 hospitalizations and 500 deaths per year in the US alone.

Dr. Bloom s recent New York Post op-ed entitled New painful casualties of the drug war discusses a woefully misguided attempt by the FDA to combat narcotic abuse by making it much more difficult for patients with legitimate needs to obtain these medicines.